Alert archive / North Dakota / Tornado Warnings in 2022

Tornado Warning 6, NWS Bismarck, ND

July 18, 2022Burke County, North Dakota

NWS Bismarck, ND issued this tornado warning at Jul 18, 2022, 11:06 PM CDT for Burke County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2022, 11:06 PM CDT (04:06 UTC)
Expired
Jul 18, 2022, 11:30 PM CDT
In force
24 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Burke County, ND

The radar

The Minot AFB radar (KMBX), 129 km from the middle of the area, began a volume at 04:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 7:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 4.1 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2022-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2022-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2696 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

092 
WFUS53 KBIS 190406
TORBIS
NDC013-190430-
/O.NEW.KBIS.TO.W.0006.220719T0406Z-220719T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
1106 PM CDT Mon Jul 18 2022

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  North central Burke County in northwestern North Dakota...

* Until 1130 PM CDT.
    
* At 1105 PM CDT, a severe thunderstorm capable of producing a
  tornado was located over Flaxton, or 10 miles northwest of
  Bowbells, moving northeast at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  north central Burke County, including the following locations...
  Northgate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4900 10225 4894 10218 4882 10254 4890 10261
      4900 10261
TIME...MOT...LOC 0405Z 241DEG 31KT 4889 10244 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SMITH
1 follow-up statement
114 
WWUS53 KBIS 190419
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
1119 PM CDT Mon Jul 18 2022

NDC013-190430-
/O.CON.KBIS.TO.W.0006.000000T0000Z-220719T0430Z/
Burke ND-
1119 PM CDT Mon Jul 18 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR NORTH
CENTRAL BURKE COUNTY...
    
At 1119 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles northeast of Flaxton, or 10 miles north of
Bowbells, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Flaxton and Northgate. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4900 10225 4894 10218 4887 10240 4900 10247
TIME...MOT...LOC 0419Z 240DEG 31KT 4896 10226 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

SMITH

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Jul 18, 9:04 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 18, 9:04 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
904 PM CDT Mon Jul 18 2022

.UPDATE...
Issued at 900 PM CDT Mon Jul 18 2022

** MESOSCALE UPDATE DISCUSSION **

As of 02 UTC, new, and rapidly-intensifying storms are forming
west of Williston, on the leading edge of greater forcing aloft
and just north of the surface triple point. The downstream air
mass is characterized by increasingly-rich low-level moisture,
with the storms beginning to impinge on an axis of lower 70s F
dewpoints that extend from northern ND into far northeastern MT.
This is generating strong to extreme bouyancy, albeit with some
residual inhibition, with MUCAPE upwards of 4500 J/kg. Strong wind
fields are in place with deep-layer shear of 50-60 kt, and low-
level hodographs possess enough curvature and size to support up
to 200 m2/s2 of 0-1-km SRH. Thus all severe hazards are possible,
but the tornado risk may be somewhat mitigated if storms are not
fully surface-based owing to residual inhibition. On the other
hand, that inhibition could maintain semi-discrete supercells,
which would bolster the risk of large to very large hail given the
deep-layer shear and favorable lapse rates and bouyancy. Finally,
the strong wind fields including 0-3-km bulk shear of 30-40 kt
and DCAPE of 1000-1500 J/kg will favor damaging wind risk,
especially if bowing segments develop, which could be the case if
cold pools expand sufficiently to overcome residual capping. The
main uncertainty with this scenario remains focused on convective
coverage, especially with southward extent, owing to that capping.
Even areas along the U.S. Highway 2 corridor may maintain some
degree of capping as the upstream convection approaches. Further
south yet, the 00 UTC Bismarck RAOB sampled considerable CIN for
boundary-layer based parcels, so the high-based convection south
and east of Bismarck is not realizing the full potential of the
bouyancy profile. It has occasionally strengthened, but the
severe-storm threat with those cells is lower.

CJS

UPDATE Issued at 848 PM CDT Mon Jul 18 2022

Quick update to expire the Heat Advisory at 9 PM CDT/8 PM MDT.

UPDATE Issued at 802 PM CDT Mon Jul 18 2022

SPC has issued Severe Thunderstorm Watch 475 for basically the
northern two tiers of counties in northwest and north central
North Dakota plus McKenzie county.

UPDATE Issued at 643 PM CDT Mon Jul 18 2022

Decided to go ahead and extend the Heat Advisory until 02z with
plenty of stations still seeing heat index values in the 100 to
105 degree range.

The other challenge tonight will be approaching severe
thunderstorms coming from northeastern Montana. These storms
should continue to become better organized as they approach
northwest North Dakota in the next one to three hours. Very large
hail up to two inches in diameter are possible with any of these
storms that can stay discrete (one cell northwest near Poplar
Montana continues to try and develop ahead of the main line of
storms further west). However, it appears upscale growth into an
MCS or multiple line segments/bows will start the transition to a
wind threat rather quickly. A brief tornado also can't be ruled
out with either storm mode as the low level jet starts to kick
in. By the time this MCS reaches northwest North Dakota, the
environment will be favorable for severe wind gusts to 75 mph
given large DCAPE, strong 0-3km bulk shear, and strong BRN shear
per RAP mesoanalysis trends. These storms will likely continue
through the night across the northern third of the state.

For this update, the main change was to tweak the precipitation
chances to better account for storm timing/radar observations and
to extend the Heat Advisory. Otherwise, just blended in the latest
observations to the going forecast.

&&

.SHORT TERM...(Today and tonight)
Issued at 230 PM CDT Mon Jul 18 2022

Forecast highlights in the short term period will be the warm and
humid conditions today and strong to severe thunderstorm chances
later today into tonight.

Currently, upper ridge axis extending north/northeast across the
Dakotas this afternoon, with a developing sfc low over the lee of
the Montana rockies and another low over the Black Hills. Sfc
trough extends from southwest ND to northeast ND as evident in sfc
wind obs. Persistent band of mid to upper level clouds, associated
with a mid level wave, has been over southwest ND into east
central ND for much of the day, and has wrecked havoc on the
daytime temperature forecast. No signs of this eroding, so went
ahead and lowered highs for today by several degrees for those
locations impacted by the cloud cover. Still very humid with sfc
dewpoint temperatures in the low to mid 70s most areas. Have opted
to leave the heat advisory as is with this product issuance as
even despite the clouds, we will still approach and exceed 100F
heat index over most areas this afternoon.

A few CAMs still indicate that we may see a few storms south
central and east into the James River Valley this afternoon or
early evening. High CAPE here along with modest shear, so an
isolated severe storm remains possible if any convection can fire
up. As of 19Z there are a few towering CU just northeast of the
Black Hills moving northeast, so perhaps this is what we will get
in a few hours.

The main threat remains over northwest and north central North
Dakota later today through this evening, and perhaps for a few
hours overnight. The strong/compact mid level low will be over
north central MT by 00Z, then developing into far northwest ND by
around 06Z. As forcing aloft approaches and interacts with an
eastward moving cold front, expecting to see discrete storm
development with large to very large hail a threat given straight
hodographs, and also a severe wind threat with high DCAPE and as
0-3km wind shear increases. RAP and HRRR sfc low placement and
forecast wind fields put the frontal triple point across
northeast MT and northwest ND this evening, so this area will see
the max forcing for potentially high end severe storms. A tornado
or two will be possible as well given the low level wind shear
projected and the potential strength of any updrafts.

Discrete cells are then expected to congeal into one or two
segments as they march across northern ND late in the evening and
overnight. Steep lapse rates will maintain a large hail threat, in
addition to the severe wind gust potential. Would expect a severe
weather watch to be issued at some point over the next few to
several hours. How far south the severe threat goes is in
question.

In the wake of the cold front, gusty northwest winds will develop
west into central after midnight. There may be an hour or two
period along to immediately behind the cold front where we may see
stronger winds with gusts to 40-45 knots.

.LONG TERM...(Tuesday through Monday)
Issued at 230 PM CDT Mon Jul 18 2022

The long term begins with the strong mid level over northwest
North Dakota, and its associated sfc low across the Red River
Valley. Gusty west/northwest winds will develop quickly from west
to east Tuesday morning as the boundary layer starts to mix. The
gusty winds will then continue through the day Tuesday before
slowly winding down west to east Tuesday night. Gradient forcing
isn't overly impressive, but there is a good unidirectional wind
profile so decent momentum transfer is expected. In addition,
scattered wrap around showers and isolated thunderstorms are
forecast for much of the day Tuesday, so potential is there for
this activity to mix down an occasional isolated strong wind gust
most anywhere. More favorable location for the stronger winds and
future wind headlines is still over the higher terrain of the
southwest, though may need headlines over a broader area to cover
the mix down potential. Will let the midnight shift issue any
possibly wind headlines as we focus for now on the heat and severe
potential today and tonight. Behind the cold front, much drier
and cooler air will push into the region for Tuesday, with
dewpoint temperatures in the 50s and highs in the 70s and 80s.

A slow warming trend and mainly dry weather can then be expected
through Friday with a west/northwest flow aloft in place across
the Northern Plains. There may be a few embedded waves moving
through the flow aloft, which could bring some precipitation to
our area, more so towards the end of the work week. Ensembles and
NBM remain in somewhat agreement with more defined wave moving
across the region this coming weekend, which would bring our next
best chance for widespread precipitation and thunderstorm chances.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 643 PM CDT Mon Jul 18 2022

VFR conditions should prevail for most areas through the period.
Showers and thunderstorms will be on the increase from west to
east and mainly across the northern third of the state tonight,
possibly impacting KISN and KMOT. Some of these storms could
become severe with very large hail up to two inches in diameter
and damaging wind gusts to 75 mph. Brief MVFR/IFR conditions are
possible if any of the heavier storm cores move overhead. Storms
should diminish from west to east overnight, but a few more
showers are likely north and central on Tuesday. Strong northwest
winds will start to develop by late Tuesday morning and last
through the afternoon, with the highest gusts up to 45 mph. The
strongest winds on Tuesday will be across the south.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...CJS
UPDATE...ZH
SHORT TERM...NH
LONG TERM...NH
AVIATION...ZH
Hazardous weather outlook, Jul 18, 8:51 PM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
851 PM CDT Mon Jul 18 2022

NDZ018>023-025-031>037-040>048-050-051-200200-
Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-
Billings-Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
851 PM CDT Mon Jul 18 2022 /751 PM MDT Mon Jul 18 2022/

This Hazardous Weather Outlook is for portions of south central
North Dakota, southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible tonight across
portions of central and southern North Dakota. The main threats
will be damaging winds up to 60 mph, and large hail up to the size
of a quarter.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northwest winds will be possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any sized hail and damaging
wind gusts to the National Weather Service at 1-800-247-0212.

NDZ001>005-009>013-017-200200-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-
851 PM CDT Mon Jul 18 2022 /751 PM MDT Mon Jul 18 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Scattered to numerous severe thunderstorms are forecast across
portions of northern North Dakota late this afternoon through
tonight. The main threats will be damaging winds up to 75 mph,
and very large hail up to two inches in diameter. A tornado or
two is possible.

A Severe Thunderstorm Watch is in effect until 2 AM CDT.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northwest winds will be possible on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any sized hail and damaging
wind gusts to the National Weather Service at 1-800-247-0212.

In the hours before

Local storm report, Jul 18, 9:57 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND GST     6 N BONETRAIL           48.50N 103.82W
07/18/2022  E60 MPH          WILLIAMS           ND   TRAINED SPOTTER

            ESTIMATED 60 MPH GUSTS WITH INITIAL PUSH OF
            WIND. TIME ESTIMATED FROM RADAR.

&&

ZH
Local storm report, Jul 18, 10:13 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1013 PM CDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     TSTM WND GST     2 S ALAMO               48.55N 103.47W
07/18/2022  M60 MPH          WILLIAMS           ND   MESONET

            GUST MEASURED FROM NDAWN MESONET STATION.

&&

ZH
Special weather statement, Jul 18, 10:16 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1016 PM CDT Mon Jul 18 2022

NDZ047-048-050-051-190345-
La Moure ND-Dickey ND-Logan ND-McIntosh ND-
1016 PM CDT Mon Jul 18 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN LAMOURE,
WESTERN DICKEY, SOUTHEASTERN LOGAN AND NORTHEASTERN MCINTOSH COUNTIES
THROUGH 1045 PM CDT...

At 1016 PM CDT, a strong thunderstorm was located 5 miles south of
Kulm, or 14 miles southwest of Edgeley, moving northeast at 30 mph.

HAZARD...Wind gusts to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Edgeley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4635 9918 4657 9868 4600 9829 4594 9864
      4594 9887
TIME...MOT...LOC 0316Z 245DEG 26KT 4623 9894

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HARGROVE
Local storm report, Jul 18, 10:23 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 PM CDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     5 N BLACKTAIL LAKE      48.50N 103.73W
07/18/2022  M73 MPH          WILLIAMS           ND   PUBLIC

            MEASURED BY A PERSONAL WEATHER STATION.

&&

CJS
Local storm report, Jul 18, 10:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1048 PM CDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     TSTM WND GST     9 S NOONAN              48.76N 103.01W
07/18/2022  M79 MPH          DIVIDE             ND   MESONET

            NDAWN STATION MEASURED SUSTAINED 60 MPH AND
            A GUST TO 79 MPH.

&&

ZH
Local storm report, Jul 18, 10:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1050 PM CDT MON JUL 18 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     7 S CROSBY              48.81N 103.29W
07/18/2022  M61 MPH          DIVIDE             ND   MESONET

            NDAWN MESONET STATION.

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:52 PM CDTSpecial Weather StatementBISMcIntosh23 min
Jul 18, 9:19 PM CDTSevere Thunderstorm Warning Considerable damage threatBISDivide, Williams56 min
Jul 18, 9:38 PM CDTSpecial Weather StatementBISMcIntosh37 min
Jul 18, 10:13 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurke, Divide, Williams62 min
Jul 18, 10:16 PM CDTSpecial Weather StatementBISDickey29 min
Jul 18, 10:41 PM CDTTornado WarningBISBurke, Divide34 min
Jul 18, 11:02 PM CDTSevere Thunderstorm WarningBISDivide, Williams58 min
Jul 18, 11:15 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurke, Divide, Mountrail, Ward, Williams41 min
Jul 18, 11:30 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBottineau, Burke, Renville, Ward38 min
Jul 18, 11:56 PM CDTSpecial Weather StatementBISDickey34 min
Jul 18, 11:59 PM CDTSevere Thunderstorm Warning Considerable damage threatBISBurke, Mountrail, Williams61 min
Jul 19, 12:45 AM CDTSevere Thunderstorm WarningBISBurke, Mountrail, Renville, Ward60 min
Jul 19, 1:45 AM CDTSevere Thunderstorm WarningBISBottineau, Burke, McHenry, Mountrail, Renville, Ward60 min
Jul 19, 2:23 AM CDTSevere Thunderstorm WarningBISWard37 min
Jul 19, 2:48 AM CDTWind AdvisoryBISAdams, Billings, Bowman, Burleigh, Dickey, Emmons and 10 more17 hr
Jul 19, 2:57 AM CDTSpecial Weather StatementBISMcHenry33 min
Jul 19, 3:00 AM CDTSpecial Weather StatementBISBottineau30 min
Jul 19, 3:28 AM CDTSpecial Weather StatementBISRolette32 min
Jul 19, 3:35 AM CDTSevere Thunderstorm WarningBISRolette40 min
Jul 19, 4:11 AM CDTSpecial Weather StatementBISRolette34 min

Nearby

Tornado Warnings in North Dakota, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.